Tennessee, 2017

Tornadoes and Flash Flood in Tennessee, March 9 to 10, 2017

March 9 to 10, 2017 · NWS MEG · 26 events in 10 counties and zones

A very unstable atmosphere provided for multiple rounds of thunderstorms of which several were severe throughout the 9th and early morning of the 10th of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$620,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A very unstable atmosphere provided for multiple rounds of thunderstorms of which several were severe throughout the 9th and early morning of the 10th of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 5:33 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 9, 5:33 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
533 PM CST Thu Mar 9 2017

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.DISCUSSION... /issued Issued by National Weather Service Little
Rock AR/

SHORT TERM...Tonight Through Saturday Night

The main concern for the short term period will be the possibility
of strong to severe storms this evening, and then the chances for
some wintry precipitation on Saturday morning and again Saturday
evening/night.

First up, the storms tonight. A cold front across eastern Kansas
through central Missouri. Guidance points to the development of an
MCS in southwestern Missouri, and pushes it southeast through
northern and northeastern Arkansas and western Tennessee through the
evening hours through around or shortly after midnight. By 2-3am it
appears storms will be south of the forecast area so this will be a
quick hitting bout of storms. While some threat of tornadoes does
exist in southwest Missouri and northwest Arkansas, the main threats
for our forecast area will be the possibility of damaging winds.
Expect these storms to roll through the Memphis metro area between
10pm-Midnight.

Regarding the wintry weather on Sat morning and then again Sat night
into Sun morning, it appears likely that at least some wintry
precipitation will be seen. Saturday morning will be mainly near
the Missouri and Kentucky state lines, well north of the metro.
The limiting factor there will be the actual presence of
precipitation. Decent dry/cold air maintenance in northeast
surface flow will allow for conditions prime for wet bulb
processes to hold temperatures down to around the freezing mark
for a few hours after daybreak. The most likely precip type would
be sleet. However, models are very limited in the amount of
precipitation they're producing so this doesn't appear to be much
of a worry. It may be more of a situation where there's some
light returns on radar but nothing reaches the ground. The bigger
concern is Saturday night into Sunday morning. A more significant
swath of precipitation should occur in temperatures sufficient for
wintry precipitation, and expect to see around an inch of snow
fall across northeast Arkansas, western Tennessee, and northern
Mississippi. Have foregone the issuance of any headlines at this
time because this is still a couple of days out, and minor changes
in temperature forecasts could result in noticeably different
precipitation types. But it is definitely worth keeping an eye on,
as it would affect a broad area. &&

LONG TERM...Sunday Through Thursday

Dry and colder conditions will start off the period as wintry
precip comes to an end early Sun morning. Sfc high pressure will
settle over the Mid-South to close out the weekend. Highs on Sun
will be in the 40s and 50s. Many locations along and N of the I-40
corridor will likely see sub-freezing temps by Mon morning.

The airmass will briefly modify on Mon ahead of a quick moving
storm sys. Small rain chcs were mentioned over mainly the north
half of the FA Mon and Mon evening. Rain amounts are expected to
be light due to the lack of significant moisture return.

Models are at odds regarding several additional weak weather
systems passing across the area towards the middle of the week.
Included rain chances for Thursday, as the associated system looks
to at least have ample moisture/lift. Temperatures will be warming
by the end of the period, so no concerns for any additional winter
weather.

&&

.AVIATION...
00Z TAFs

Cluster of showers and thunderstorms over Southern Missouri
expected to develop into a convective complex and drop SSE into
the Lower Mississippi Valley this evening affecting JBR between
10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10
/05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S
winds will veer NW and become gusty with passage of convective
complex and gradually veer N/NE with passage of cold front Friday
morning. Winds expected to gradually lighten by Friday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
330 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe storms are possible across the Mid-South tonight,
especially across Northeast Arkansas, the Missouri Bootheel and
West Tennessee. The primary threats will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is the potential for accumulating winter precipitation
across northern portions of the Mid South including Eastern
Arkansas, the Missouri Bootheel, and West Tennessee for late
Saturday afternoon and Saturday night.

Freezing temperatures are anticipated over a large portion of the
Midsouth each night from Saturday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Midsouth tonight.

SJM

In the hours before

Local storm report, Mar 9, 6:43 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 ESE TREMONT           34.22N 88.22W
03/09/2017  M1.00 INCH       ITAWAMBA           MS   COUNTY OFFICIAL

            QUARTER SIZED HAIL REPORTED.

&&

MRM
Local storm report, Mar 9, 7:23 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             AMORY                   33.99N 88.48W
03/09/2017  E1.75 INCH       MONROE             MS   TRAINED SPOTTER

            GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.

&&

MRM
Local storm report, Mar 9, 7:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             SMITHVILLE              36.08N 91.30W
03/09/2017  E1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

            ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.

&&

MRM
Local storm report, Mar 9, 7:49 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
749 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     MALDEN                  36.58N 89.98W
03/09/2017  M64.00 MPH       DUNKLIN            MO   AWOS

            ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
            GUST OF 64 MILES AN HOUR.

&&

MRM
Local storm report, Mar 9, 7:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 ESE TREMONT           34.22N 88.22W
03/09/2017  M1.00 INCH       ITAWAMBA           MS   COUNTY OFFICIAL

            QUARTER SIZED HAIL REPORTED.

0635 PM     HAIL             SMITHVILLE              34.07N 88.40W
03/09/2017  E1.00 INCH       MONROE             MS   TRAINED SPOTTER

            ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.

0716 PM     HAIL             AMORY                   33.99N 88.48W
03/09/2017  E1.75 INCH       MONROE             MS   TRAINED SPOTTER

            GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.

0745 PM     TSTM WND GST     MALDEN                  36.58N 89.98W
03/09/2017  M64.00 MPH       DUNKLIN            MO   AWOS

            ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
            GUST OF 64 MILES AN HOUR.

&&

MRM
Local storm report, Mar 9, 8:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CLARKTON                36.45N 89.97W
03/09/2017  E1.00 INCH       DUNKLIN            MO   COUNTY OFFICIAL

            ONE INCH HAIL IN CLARKTON.

0810 PM     TSTM WND GST     CLARKTON                36.45N 89.97W
03/09/2017  E60.00 MPH       DUNKLIN            MO   COUNTY OFFICIAL

            ESTIMATED WIND GUSTS TO 60 MPH.

&&

MRM

The radar

The Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 9 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lake

When
March 9, 8:35 PM CST to 8:45 PM CST
Where
Lake County, Tiptonville to 0.78 mi WNW of Lake Drive
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.380, -89.480

Damage to small tree limbs. Winds estimated at 65 mph.

Tornado, Obion

When
March 9, 8:51 PM CST to 8:54 PM CST
Where
Obion County, 2.03 mi E of Woodland Mills to 2.96 mi ESE of Woodland Mills
Rating
EF2
Path length
2.87 mi
Path width
250 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.503, -89.084

A tornado tracked from the community of Hickman Kentucky southeast into northern Obion county. Damage was sustained to large grain bins, several small barns and outbuildings and a few homes. The peak winds in Obion County were estimated at 100 mph.

Hail, Dyer

When
March 9, 8:54 PM CST to 9:00 PM CST
Where
Dyer County, 0.89 mi NNW of Dyersburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.042, -89.384

Thunderstorm Wind, Obion

When
March 9, 8:56 PM CST to 9:00 PM CST
Where
Obion County, 0.34 mi ENE of South Fulton to 1.35 mi E of South Fulton
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
36.501, -88.864

Siding ripped off home. Damage area was large enough to allow water to enter the home causing more damage.

Thunderstorm Wind, Weakley

When
March 9, 9:05 PM CST to 9:10 PM CST
Where
Weakley County, 2.01 mi NE of Ruthville to 2.22 mi WNW of Latham
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.453, -88.778

Several trees and power lines down in Chestnut Glade.

Thunderstorm Wind, Weakley

When
March 9, 9:17 PM CST to 9:20 PM CST
Where
Weakley County, 1.86 mi NNW of Greenfield to 1.7 mi N of Greenfield
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.175, -88.812

High winds blew over a tractor trailer truck on Highway 45 near the Parker-Hannifin Corp. building.

Hail, Madison

When
March 9, 9:40 PM CST to 9:50 PM CST
Where
Madison County, 2.24 mi W of Gilmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.677, -88.860

Hail, Madison

When
March 9, 9:40 PM CST to 9:50 PM CST
Where
Madison County, 1.57 mi SW of Carroll
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.701, -88.846

Hail, Madison

When
March 9, 9:40 PM CST to 9:50 PM CST
Where
Madison County, 1.15 mi ENE of Oakfield
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.723, -88.780

Thunderstorm Wind, Carroll

When
March 9, 9:45 PM CST to 9:50 PM CST
Where
Carroll County, Mc Kenzie to 2.04 mi E of Mc Kenzie
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.130, -88.520

Winds estimated at 60 to 70 mph.

Hail, Madison

When
March 9, 9:45 PM CST to 9:50 PM CST
Where
Madison County, 3.86 mi ESE of Oakfield
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.690, -88.742

Thunderstorm Wind, Benton

When
March 9, 9:50 PM CST to 9:55 PM CST
Where
Benton County, 1.25 mi WNW of Big Sandy to Big Sandy
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.234, -88.102

Large tree fell on a car. No injuries.

Thunderstorm Wind, Benton

When
March 9, 9:50 PM CST to 9:55 PM CST
Where
Benton County, 2.07 mi WSW of Big Sandy to 1.55 mi SW of Big Sandy
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.218, -88.114

Large tree down and blocking Big Sandy Road.

Tornado, Carroll

When
March 9, 9:54 PM CST to 9:56 PM CST
Where
Carroll County, 1.98 mi SW of Concord to 1.73 mi S of Concord
Rating
EF0
Path length
0.96 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.908, -88.392

Tornadic damage was evident along Anark Road approximately a half mile east of Highway 22. Intermittent damage to trees and stroage buildings was noted along the track. The last damage was observed east of Walker Hill Road and north of Pate Road. Peak winds estimated at 70 mph.

Thunderstorm Wind, Carroll

When
March 9, 10:00 PM CST to 10:05 PM CST
Where
Carroll County, Hollow Rock to 0.72 mi W of Bruceton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.030, -88.280

Trees down across town.

Thunderstorm Wind, Benton

When
March 9, 10:05 PM CST to 10:10 PM CST
Where
Benton County, 7.8 mi WSW of Crossroad to 10 mi SSW of Camden
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.946, -88.272

Trees down in Natchez Trace State Park.

Hail, Henderson

When
March 9, 10:10 PM CST to 10:20 PM CST
Where
Henderson County, Lexington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -88.400

Hail, Henderson

When
March 9, 10:15 PM CST to 10:20 PM CST
Where
Henderson County, Lexington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.650, -88.400

Thunderstorm Wind, Decatur

When
March 9, 10:16 PM CST to 10:20 PM CST
Where
Decatur County, 1.06 mi WNW of Parsons to 0.43 mi S of Parsons
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.653, -88.148

Trees down on 4th street and Bear Creek Road in Parsons.

Thunderstorm Wind, Decatur

When
March 9, 10:19 PM CST to 10:25 PM CST
Where
Decatur County, 0.81 mi N of Perryville to 0.72 mi ENE of Perryville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.632, -88.049

Trees down on Perryville Road.

Hail, Henderson

When
March 9, 10:20 PM CST to 10:30 PM CST
Where
Henderson County, 0.52 mi SW of Lexington Arpt to 0.86 mi SE of Lexington Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.645, -88.387

Two rounds of hail ended up leaving 2 to 3 inch depth over roads in town especially on east church street and the main road out of Lexington.

Hail, Henderson

When
March 9, 10:21 PM CST to 10:30 PM CST
Where
Henderson County, 0.99 mi NNE of Luray to 1.44 mi NW of Huron
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.594, -88.575

Flash Flood, Madison

When
March 9, 10:43 PM CST to March 10, 1:45 AM CST
Where
Madison County, 0.88 mi SE of Westover to 1.02 mi NE of Madison Hall
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.612, -88.868

High water covering roadways on D Street and also Riverside Drive in Bemis. Flooded roadway on Boone Lane in Westover.

Thunderstorm Wind, Shelby

When
March 9, 11:25 PM CST to 11:35 PM CST
Where
Shelby County, 1.27 mi N of Raleigh to 1.57 mi WNW of Bartlett
Measured
75 kt (86 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
35.218, -89.927

A large tree fell on a house and a car in Raleigh. One man was rescued from the home.

Thunderstorm Wind, Shelby

When
March 9, 11:27 PM CST to 11:35 PM CST
Where
Shelby County, 1.74 mi NNE of Raleigh to 1.58 mi NE of Raleigh
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
35.224, -89.923

Damage occurred near the old Raleigh Springs Mall with several large tress either uprooted or snapped. Tree and shingle damage occurred to several homes. The worst damage was about 100 yards long by 150 yards wide. Winds were estimated at 90 mph.

Thunderstorm Wind, Shelby

When
March 9, 11:40 PM CST to 11:45 PM CST
Where
Shelby County, 1.77 mi ESE of Aulon to 1.9 mi W of White Station
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.125, -89.949

Large tree down on Highland Street near Central Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684716, 684719, 684720, 684721, 684728, 684724, 684731, 684733, 684734, 684735, 684736, 684738, 684739, 684737, 684740, 684744, 684742, 684743, 684745, 684746, 684748, 684747, 684749, 684750, 684752, 684751.